Mind is a mental health charity based in England and Wales. For several years, their information on antidepressants has included a warning that sexual side effects may continue after stopping an SSRI or SNRI – Post SSRI Sexual Dysfunction (PSSD).
We recently contacted Mind after noticing a change to the wording. See the emails below.
From: RxISK <email@example.com>
Sent: 23 June 2021 09:31
To: Supporter Relations <firstname.lastname@example.org>
Subject: Side Effects Information
We noticed a recent change in your information regarding sexual side effects of antidepressants.
At the beginning of March 2021, your website said:
“Sometimes these side effects persist after you’ve come off the drug, and might continue indefinitely. If you experience this, you might want to report it using the Yellow Card Scheme.”
It now says:
“Sometimes these side effects may continue after you’ve come off the drug, possibly for some time. If your side effects last for a while, you might want to report them using the Yellow Card Scheme.”
We wondered why this might have changed, particularly as your website says the page was published in September 2020 and wasn’t due to be revised until 2023.
Our reason for asking is that we get a lot of enquires from patients with post-SSRI sexual dysfunction who are seeking information on Medical Assistance in Dying (MAiD), so this change of wording could be important to know about.
The RxISK Team
Making medicines safer for all of us.
On 25 June 2021, we received a reply saying that our email had been passed to the Information Team who manage the information on those pages. They replied to us on 30 June 2021.
From: Info Team Queries <email@example.com>
To: “firstname.lastname@example.org” <email@example.com>
Date: Jun 30, 2021, 10:53 AM
Subject: Fw: Side Effects Information
Dear The RxISK Team,
Many thanks for your email about our information on antidepressants.
I’ve now had a chance to speak to the editor about this page.
The last time this page was updated in full was September 2020 – which the date stamp indicates – with a small update to the information on sexual side effects made in March 2021. These updates focused mainly on making the language around certain side effects inclusive for different gender identities.
The specific changes in the line you highlight were to do with clarity of language, primarily that the word ‘indefinitely’ was unclear English. This is rather than being driven by any new research in this area.
Upon reflection, it may be worth reviewing our updated language to ensure it sufficiently highlights the possibility of permanent loss of sexual function. We will research and revise this accordingly.
I hope this answers your query and thanks for raising it with us.
The Information Team
Given the considerable effort that patients with post-SSRI sexual dysfunction (PSSD) have made in terms of campaigning for better warnings and greater awareness of the condition, the changes that Mind have made are disappointing.
In their email, Mind suggested that they might review this change. However, at the time of publishing this blog post, no further changes have been made.
Mind’s page on side effects of antidepressants can be found on the link provided. See the section titled “Sexual problems”.